Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 167, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 1997, 1:39 PM CDT for Newton County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1997, 1:39 PM CDT (18:39 UTC)
- Expired
- Jul 10, 1997, 2:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS1 KSGF 101840 RRA SVRSGF MOC145-101930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 139 PM CDT THU JUL 10 1997 * SEVERE THUNDERSTORM WARNING FOR NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 230 PM CDT * SOME AREAS AFFECTED RITCHEY WENTWORTH * AT 135 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR NETWONIA OR 15 MILES NORTHEAST OF NEOSHO AND WAS MOVING NORTH AT 15 MPH. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:48 AM CDT, 10 hours 51 minutes earlier.
Area forecast discussion, Jul 10, 2:48 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU JUL 10 1997
1ST PD FCST WORRIES...IF MORE HEAVY RA FOR WRN CWA. REMOVE FFA FROM
ZONES.
LATEST SFC MAP HAS WEAK CDFNT OVR CNTRL/ERN MO AS DEWPOINTS ARE IN THE
MID 50S/LOW 60S. ALSO FEW OUTFLOW BOUNDARIES ACROSS SRN PLAINS AND
INTO AR. THESE COULD PLAY A ROLE DURING THE AFTN HOURS IN MORE ISOLATED
TSRA. STLT NOT SHOWING ANY TSRA ACTIVITY IN CWA WITH CLOSEST ACTIVITY
OVR NE KS AND SE NB AS PROFILER HAS 30 KT LOW LEVEL JET FEEDING THESE
STORMS...MOVEMENT IS TO THE NE.
UPPER LEVEL DYANMICS ARE NOT TO IMPRESSIVE WITH WEAK WND FIELD AT 3H/5H.
ON THE OTHER HAND ANY TSRA THAT FORM SHOULD HAVE SLOW MOVEMENT ONCE
AGAIN CREATING THE CHC OF FLASH FLOODING. MODELS GD AGREEMENT WITH WEAK
DISTURBANCES MOVG NE FROM SWRN US UPPER LEVEL LOW INTO CWA BY THURDAY
EVENING AND NIGHT. WITH RH`S IN THE 70/80 PERCENT AT LOW LEVELS...HEAVY
RA POSSIBLE IN SE KS/SW MO. SEE 94E.
FOR TEMPS...PREFER WARMER FWC...THINKING WL SEE LOT OF SUN AS STLT IS
NOT SHOWING ANY LARGE AREA OF CLDS MOVG INTO CWA.
1ST PD RECOMMENDATIONS...REMOVE FFA FROM SE KS AND EXTREME SWRN MO.
SE KS/JLN...50 POPS OF TSRA/SHRA. LOCALLY HVY RAINS THIS AFTN AND
EVENING. PARTLY SUNNY. WNDS SE 10. HIGH UPPER 80S/NEAR
90.
SGF.........40 POPS OF SHRA/TSRA. PARTLY SUNNY WITH WND SE 10. HIGH
MID/UPPER 80S.
AIZ/UNO.....30 POPS OF TSRA/SHRA. PARTLY SUNNY WITH SE WND 10. HIGH
MID/UPPER 80S.
CCF
SGF TB 088/068 068/088 087 07443
JLN TB 090/070 090/070 089 07553
SSIn the hours before
Special weather statement, Jul 10, 1:00 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 10 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... AT MIDDAY...A WEAK COLD FRONT EXTENDED FROM NEAR KANSAS CITY TO WARSAW TO NEAR LEBANON THEN TO WEST PLAINS. THE AIRMASS WEST OF THIS FRONT WAS VERY MOIST AND UNSTABLE WHILE EAST OF THE FRONT SLIGHTLY LOWER DEW POINTS HAVE MOVED IN. WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND LAST INTO EARLY EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHWEST MISSOURI...ALONG AND WEST OF A WARSAW TO CAMDENTON TO LEBANON TO WEST PLAINS LINE...AND OVER ALL OF EXTREME SOUTHEAST KANSAS...INCLUDING THE CITIES OF COLUMBUS...PITTSBURG ...AND FORT SCOTT. THE MAIN THREAT WITH ANY THUNDERSTORM THAT DOES FORM WILL BE BRIEF VERY HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR. IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH. LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING. RIDDLE
Special weather statement, Jul 10, 1:38 PM CDT, 1 minute before
KSZ073-097-101-102345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 138 PM CDT THU JUL 10 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 395 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... CHEROKEE BOURBON CRAWFORD THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS. THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND UNSTABLE. BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH CENTRAL KANSAS OUT OF NEBRASKA. THIS WILL CAUSE THUNDERSTORMS TO INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS FOR THE LATEST INFORMATION. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| Jul 10, 4:12 PM CDT | Flash Flood Warning | SGF | Dallas, Hickory | 4 hr |
| Jul 10, 4:20 PM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| Jul 10, 4:43 PM CDT | Flash Flood Warning | SGF | Polk | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.